·   Log in

Diabetes drug Januvia (sitagliptin) could cause serious pancreatitis: US FDA

Tagged with: ,
Friday, September 25, 2009, 19:07 This news item was posted in health category and has 2 Comments so far.

88 pancreatitis cases linked with Januvia reported, so far. Januvia was launched in India in 2008


Januvia or sitagliptin, one of the largest selling new generation drug from Merck Inc to treat diabetes could cause serious cases of pancreatitis.

Januavia has been linked to 88 reported cases of acute pancreatitis since the drug’s approval in 2006 through February 2009, according to US Food and Drug Administration.

Januvia’s connection with pancreatitis has been suspected following a number of patients developing the condition soon after taking Januvia, or related drug Janumet, and about half saw it disappear after they stopped using it. This made US FDA believe that “there may be an association” with the drug, FDA officials said.

US FDA could ask Merck to carry the label alerting pancreatitis in both Januvia and Janumet drugs. Both Januvia and Janumet contain the active ingredient sitagliptin, but Janumet has metformin as well.

A couple of studies have already linked Januvia or sitgliptin with pancreatitis or pancreatic cancer.

Researchers from the Larry L. Hillblom Islet Research Center at UCLA found that sitagliptin,in a  study published in the online edition of the journal Diabetes stated Januvia caused abnormalities in
the pancreas that are recognized as risk factors for pancreatitis and, with time, pancreatic cancer in humans.

Januvia is marketed by Merck & Co. Inc. Sitagliptin is a member of a new class of drugs that enhance theactions of the gut hormone known as glucagon-like peptide 1 (GLP-1), which has been shown to be effective in lowering blood sugar in people with type 2 diabetes.

Januvia is indicated, as an adjunct to diet and exercise, to improve glycemic control in adult patients with type 2 diabetes. Janumet is indicated as an adjunct to diet and exercise to improve glycemic control in adults with type 2 diabetes mellitus when treatment with both sitagliptin and metformin is appropriate.

Merck, however, said the company did not see any concrete evidence to link Januvia or Janumet with pancreatitis.

Merck’s review reports showed that the more serious cases of pancreatitis also had other serious medical conditions.

Merck voluntarily added pancreatitis to the post-marketing adverse events section of the labeling for Januvia and Janumet earlier this year as a reported adverse event to make physicians aware of these reports, the company said in statement issued after USFDA warning.

The safety profile of Januvia and Janumet has been established through an extensive clinical development program.

In the nearly three years of marketed use, more than 18 million total prescriptions have been dispensed for Januvia (sitagliptin) worldwide.

Merck has published a peer-reviewed analysis of safety data pooled from twelve Phase IIb/III trials in 6,139 patients studied for up to two years in our clinical development program, in which the incidence rates of pancreatitis (0.1% sitagliptin vs. 0% non-exposed), acute pancreatitis (0% vs. 0.1%), and chronic pancreatitis (0.1% vs. 0%) reported in patients treated with sitagliptin were not meaningfully different from that in patients not exposed to sitagliptin, the release said.

Merck launched Januvia in India in April 2008 at fifth of its selling price in other paarts of the world including US to penetrate the diabetes drug market of the country which is home for the highest number of diabetics in the world.

Scroll down to comment on this story
You can leave a response, or trackback from your own site.

2 Responses to “Diabetes drug Januvia (sitagliptin) could cause serious pancreatitis: US FDA”

  1. RAFIQ said on Monday, September 28, 2009, 16:15

    IS THERE ANY EVIDENCE THAT 88 CASES REPORTED PANCREATITIS CAUSED DUE TO SITAGLIPTIN AND IF SO WHAT IS THE EVIDENCE AND WHERE,WHEN IT WAS PUBLISHED.

  2. sumit goyal said on Wednesday, October 14, 2009, 2:00

    i have been taking januvia for the last 4 mths along with metformin till now i have had not seen any side effects in fact the sugar levels have touched to absolute normal and i do not have hypoglecemic feeling at all

Leave a Reply